Has anyone's child had severe stomach aches due to over use of Miralax?

[deleted account] ( 11 moms have responded )

My 8 year old daughter has been on Miralax (a full cap full) for 2 years now. About 2 weeks ago she has complained of severe stomach aches. We had x-rays and blood work done and everything has come back normal. I am forced to believe that the Miralax is causing the aches so I'm going to stop giving it to her. Anye one else have this problem with their child?

MOST HELPFUL POSTS

Tammy - posted on 01/16/2013

1

0

0

Yes. My daughter has been on it for about 3 years. I have mixed feelings about miralax..its great that it helps but I have been trying to wean her and I feel like its impossible. She does get stomach cramps if her dosage gets off schedule or if her regularity gets off...which also affects her appetite. Have you heard any more progress since this was posted? I feel like the drs are not much help...they say her dosage is fine but i'd like her off the meds.

Today is March 2014 and I'm having a problem posting any comments to this so I'll add it here. I found a group on yahoo...Miralax (and on facebook as parents against miralax). There are other options (probiotics and Natural Calm (with calcium). Miralax can cause serious/terrible side effects...check out the group.

Iridescent - posted on 04/06/2012

4,519

272

1080

Chronic constipation is a problem we deal with for one of our kids. The stuff Miralax is made of (Polyethylene Glycol 3350) is not absorbed into the blood stream, unlike many others (ex: Senna, Dulcolax) and simply absorbs water and maintains space within the colon. This is the reason it's what has been prescribed for her. We were told it's simply impossible to overdose on so keep adjusting the dose as needed for soft stools. I do not like the idea of using Miralax long term, but it's been 2.5 years and we continue to need it daily for her. We added fiber about 6 months ago and that is not going well - if anything, it's made her constipation worse so we're backing off on the fiber again and had to increase the Miralax even more. Maybe some GI tests would be appropriate - could it be causing stomach discomfort due to longer time to empty from the stomach? Is it given with food vs just fluid? Is something else going on, such as gastroparesis, and being masked? We know for my daughter she has continuous reflux and slow motility, but the next step is TPN...so we'll continue with Miralax as long as we can.

Dora - posted on 10/02/2012

40

37

4

Oh yes, Increasing the fiber might have made it worse because it was MORE gluten going into her gut also! Make sure to tell the Dr. this info.

[deleted account]

Why is she on it daily? Have you tried controlling her constipation by changing what she eats? It just seems to me that being on a stool softener daily for two years would do more harm than good.

This conversation has been closed to further comments

11 Comments

View replies by

Dora - posted on 10/02/2012

40

37

4

Your daughters symptoms sound just how my daughter was at about that age. We heard everything from it being her bowels to her needing to start her period and a ton of other stuff. They had her on acid reflux meds and the Marilax and nothing helped. Finally got fed up and talked to my cousins who had Celiac and went on the gluten free diet. Within a month my daughter said she thought she no longer needed either medicine. She stopped and that has been 2 yrs. ago now! We think this and lactose intolerance was the problem all along. You might talk to your Dr. about being tested for Celiac and avoiding all dairy. If there is an Aldi in your area, they have those items labeled if they are GF or Lactose free. It made a WORLD of difference in our daughter. It runs in families also. My cousins had their elderly mother gene tested and she carried 2 genes for it. You can also do that test yourself with a company in California. Good Luck.

Dora - posted on 10/02/2012

40

37

4

They put my daughter on Miralax also but it gave no relief. She was still sick. You should have her checked for Celiac or gluten Intolerance. Just make sure you get a Dr. who will listen and KNOWS the correct test for the most accurate results. She may also be having a lactose intolerance. Try avoiding dairy. If that works that might be all the problem is...but Most who can't have dairy are also Celiac. Good Luck....Been there....done that!

Amy - posted on 09/27/2012

2

0

0

My son had same thing - the GI Dr switched him off Miralax and said it could be causing his stomach pain. It is a side effect of miralax. Only one day so far but no tummy pain tonight :)

[deleted account]

I have cut her dose of Miralax in half but the pain has not gone away. I am thinking it may be some type of allergy or other digestive system problem. We are seeing an Allergist next week so hopefully we will find some answers soon.

Kay - posted on 04/05/2012

377

19

111

This was last summer, and while she was with us, she seemed better off of it. But I am not sure once she went back to her mother's.

[deleted account]

Hi Kay. Is your stepdaughter off of the Miralax now? And if so, have the stomach aches toned down a little? Today is the first day we took my daughter off of Miralax and her belly still hurts a little. I am guessing that it will take a few days for it to get out of her system.

Kay - posted on 04/05/2012

377

19

111

Oddly enough, my oldest stepdaughter did this. She was about seven or eight when it got bad. We did not know she was on Miralax, so at first we thought it was because we had not been giving it to her. Putting her back on it didn't help. Several tests and doctors later, we still had no answers.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms